Alert archive / North Carolina / Areal Flood Warnings in 2018
Areal Flood Warning 13, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood warning at Nov 13, 2018, 4:48 AM EST for Durham County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2018, 4:48 AM EST (09:48 UTC)
- Expired
- Nov 13, 2018, 10:28 AM EST
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 414 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 736 m²/s²
- 0-3 km storm-relative helicity
- 1367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Nov 13, 4:35 AM EST, 13 minutes earlier.
Area forecast discussion, Nov 13, 4:35 AM EST, 13 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 435 AM EST Tue Nov 13 2018 .SYNOPSIS... A strong low pressure system will move southwest to northeast through the Southeast U.S. today, followed by the passage of a strong cold front tonight. Cold high pressure will return Wednesday. Another area of low pressure will approach central NC from the southwest Thursday and Thursday night. && .NEAR TERM /THROUGH TONIGHT/... As of 355 AM Tuesday... A complex and unsettled weather will persist across central NC through mid week, with another shot of locally heavy/excessive rainfall late Wednesday night into Thursday. Bands of moderate-locally heavy-rain exiting the Coastal Plain at 0830Z with patchy light in its wake. A moist mid/upper level SW flow will maintain an abundantly moist air mass over central NC through tonight, characterized by precip water values 1.2-1.6 inches (NW- SE). Perturbations in the SW flow aloft will trigger scattered rain showers throughout the morning through early afternoon. A slightly more pronounced perturbation will approach from the SW later this afternoon, increasing rain coverage once again though rainfall intensity will be much less compared to the rains of Monday afternoon-evening. The passage of this perturbation early this evening will aid to drag a strong cold front into central NC tonight. This boundary expected to slip sewd across our region this evening. Nly flow on the back side of the front will advect a notably cooler and slightly drier air mass into the lower levels of the atmosphere while the flow aloft will remain SW. this overrunning will maintain cloudy skies tonight into Wednesday. The slipping of the front southward will diminish rain coverage and intensity this evening with the highest rain chances confined to the southern counties late tonight into the overnight. This will give much of the region a needed respite from the rain. Temperatures across the SE will fall this morning as the coastal trough migrates back to the offshore waters, then stabilize/recover this afternoon. Temperatures across the north-northwest should recover some but still remain well below normal for mid November. Highs should range from the upper 40s/around 50 NW to the upper 50s SE. Behind the front, temperatures will stumble into the 30s across most of the Piedmont, with lower 40s across the SE. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 435 AM Tuesday... A sfc dry air ridge will extend into central NC early Wednesday. The cool stable air mass will limit rain chances for the most part with just a slight/small chance of light over the southern counties. While the lower levels will be cool and dry, a persistent SW flow aloft will maintain a steady stream of moisture, result in widespread overcast skies. The lack of sun and an unseasonably cold air mass will result in temperatures a solid 15-18 degrees below normal, generally in the mid-upper 40s. Another potent s/w will round the base of the l/w trough over the lower MS Valley and initiate a sfc wave to develop off the SE U.S. coast Wednesday night. The approach of the s/w will back the 805mb wind to a sely direction Wednesday night, increasing isentropic upglide Wednesday night, leading to an expansive area of moderate to locally heavy rain. At this time, appears the highest rainfall intensity will be near or immediately west of our western periphery. Considering our recent round of heavy rain, a flash flood watch may be needed for sections of the Piedmont late Wednesday night into Thursday, once it becomes more certain where the axis of heavy. rainfall will lie. While bulk of the precip will be rain, there is an outside chance that the rain in the far NW Piedmont may mix at times with some sleet during the pre dawn hours Thursday. Sfc temperatures are forecast to hover near or just above freezing so not too overly concerned about freezing rain occurring to the extent to cause any ice accrual. Will need to monitor the temperature in vicinity of the higher terrain over far western-northwest Forsyth County where temperatures will have the highest risk of slipping just below freezing just long enough prior to sunrise Thu to permit a brief period of freezing rain to occur. Analyzing model forecast soundings and running a couple in-house winter p-type algorithms indicate a cold rain for the NW Piedmont, so will keep it simple for now and maintain the mention of rain late Wednesday night/early Thu. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 355 AM Tuesday... Through Thursday Night: The upper level low over the MS River Valley will deepen and lift east-northeast on Thursday, then eastward over the Appalachians and through the Virginias through Friday. Meanwhile at the surface, a CAD airmass over the western half of NC that will linger into Thursday/Thursday night. A pair of lows will develop and move northeastward, parallel to one another, with NC in the middle. The first will develop in association with the parent low aloft, while the second will develop along the existing front over the Southeast US coast and track northeast along the East Coast. Expect precipitation associated with the systems to begin before daybreak Thursday, with the best chances for rainfall across the area between midnight Thursday and midnight Friday. The GFS continues to the the faster model, but timing is only off by 6 hrs or less. Thursday's high temperatures are a bit tricky, but expect upper 30s NW to low 50s SE, albeit highly dependent on the coastal low and lingering wedge. Lows generally in the mid 30s to low 40s. Friday through Monday: As the lows lift off to the northeast away from the region the forecast is expected to dry out. While cooler air will advect into the area in the wake of the lows, the surface high will linger over the Gulf Coast. As a result, overnight lows will remain well below normal, while high temperatures will actually moderate in the wake of the system. Temperatures are actually expected to hold fairly steady through the remainder of the forecast period, with highs generally in the 50s and lows in the mid 30s. A reinforcing cold front may bring a better push of cold air early next week, however it's too far out to say for sure. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... As of 110 AM Tuesday... Widespread adverse/poor aviation conditions will persist across central NC through this morning with slight improvement anticipated this afternoon into the evening hours. Wide rain will gradually taper off through 10Z, with scattered showers expected across the region after 10Z. Another batch of scattered-numerous showers will lift newd across central NC this afternoon. Ceilings are expected to remain IFR/LIFR through 14z, then lift mainly into the MVFR category this afternoon. Ceilings may briefly lift into the VFR category late this afternoon-evening before lowering back into the MVFR category. Another round of rain and persistent low ceilings will occur Wednesday through Thursday across central NC. A definitive improvement in aviation conditions with VFR parameters anticipated for Friday and Saturday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Nov 12, 11:23 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1123 PM EST Mon Nov 12 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140430- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1123 PM EST Mon Nov 12 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widespread rain along with periods of heavy rain will continue over central North Carolina through tonight. Storm total rainfall amounts by early Tuesday should range between 2 and 3 inches, with locally 4 inches in the eastern Piedmont. This rainfall will lead to plenty of urban and small stream flooding, with the potential for isolated flash flooding in urban areas around the Triangle and Greensboro. In addition, some minor river flooding on the Haw, Neuse, and Tar Rivers is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of widespread rain, possibly heavy, is expected late Wednesday into Thursday. Another 1 to 2 inches of rain is expected. This may lead to additional flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 12, 11:21 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1121 PM EST MON NOV 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 3 ENE GREENSBORO 36.10N 79.78W
11/12/2018 GUILFORD NC 911 CALL CENTER
ROAD CLOSURE AT YANCEYVILLE ST AND E
CORNWALLIS DR DUE TO FLOODING.
&&
JFDLocal storm report, Nov 12, 11:54 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1154 PM EST MON NOV 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FLASH FLOOD 1 NE CARRBORO 35.92N 79.07W
11/12/2018 ORANGE NC COUNTY OFFICIAL
MULTIPLE ROADS WERE REPORTED FLOODED IN
CHAPEL HILL, INCLUDING UMSTEAD ROAD, ESTES
DRIVE, CLELAND ROAD, AND OLD MASON FARM
ROAD.
&&
BSDLocal storm report, Nov 13, 1:01 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
101 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM FLASH FLOOD 3 SW MONTICELLO 36.17N 79.71W
11/12/2018 GUILFORD NC 911 CALL CENTER
ECKERSON ROAD WAS REPORTED FLOODED AT
PRIVATE DRIVE.
&&
BSDSpecial weather statement, Nov 13, 2:08 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 AM EST TUE NOV 13 2018
NCZ042-078-089-130800-
Johnston NC-Sampson NC-Wayne NC-
208 AM EST TUE NOV 13 2018
...A HEAVY RAIN SHOWER WITH A RUMBLE OF THUNDER WILL AFFECT
WAYNE...NORTHEASTERN SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES
UNTIL 300 AM EST...
At 206 AM EST, Doppler radar was tracking a heavy rain shower 13
miles north of Clinton, moving northeast at 45 mph.
Wind gusts up to 40 mph will be possible with this heavy shower.
Locations impacted include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Newton Grove, Eureka,
Hobbton, Mar-Mac, Brogden and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3534 7782 3520 7815 3519 7816 3518 7816
3506 7843 3521 7855 3559 7792 3559 7782
3553 7782 3543 7783 3541 7781 3539 7780
TIME...MOT...LOC 0706Z 236DEG 40KT 3518 7842
WSSSpecial weather statement, Nov 13, 2:32 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 AM EST TUE NOV 13 2018
NCZ078-130800-
Wayne NC-
232 AM EST TUE NOV 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY UNTIL
300 AM EST...
At 232 AM EST, Doppler radar was tracking a strong thunderstorm over
Mount Olive, moving northeast at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Brogden, Cliffs
Of The Neuse State Park and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 7782 3532 7783 3518 7783 3516 7788
3515 7789 3517 7793 3516 7797 3518 7799
3519 7802 3519 7804 3518 7807 3518 7811
3523 7815 3543 7783 3541 7781 3538 7780
TIME...MOT...LOC 0732Z 236DEG 39KT 3520 7802
WSSLocal storm report, Nov 13, 2:59 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
259 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM FLASH FLOOD 2 WNW PURNELL 36.03N 78.60W
11/13/2018 WAKE NC LAW ENFORCEMENT
FLASH FLOODING IS CAUSING THE NEW LIGHT
CREEK TO OVERFLOW A BRIDGE ON MANGUM DAIRY
ROAD. THE ROAD IS IMPASSABLE.
&&
KCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 7:11 PM EST | Areal Flood Advisory | RAH | Guilford | 6 hr |
| Nov 12, 8:37 PM EST | Flash Flood Warning | RAH | Guilford | 6 hr |
| Nov 12, 8:49 PM EST | Flash Flood Warning | RAH | Durham, Orange | 8 hr |
| Nov 12, 9:47 PM EST | River Flood Warning | RAH | Alamance | 37 hr |
| Nov 12, 9:47 PM EST | River Flood Warning | RAH | Chatham | 45 hr |
| Nov 12, 9:54 PM EST | Areal Flood Advisory | RAH | Wake | 9 hr |
| Nov 12, 10:07 PM EST | Areal Flood Advisory | RAH | Alamance, Durham, Orange, Person | 9 hr |
| Nov 12, 11:21 PM EST | Areal Flood Advisory | RAH | Anson, Chatham, Harnett, Hoke, Lee, Montgomery and 5 more | 3 hr |
| Nov 12, 11:27 PM EST | Flash Flood Warning | RAH | Chatham, Lee, Wake | 6 hr |
| Nov 12, 11:59 PM EST | Areal Flood Advisory | RAH | Franklin, Granville, Halifax, Nash, Vance, Warren | 6 hr |
| Nov 13, 12:08 AM EST | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Scotland | 3 hr |
| Nov 13, 12:15 AM EST | River Flood Warning | RAH | Chatham, Lee | 4 days |
| Nov 13, 2:08 AM EST | Special Weather Statement | RAH | Wayne | 52 min |
| Nov 13, 2:12 AM EST | Areal Flood Advisory | RAH | Moore, Randolph | 6 hr |
| Nov 13, 2:18 AM EST | Areal Flood Advisory | RAH | Davidson | 6 hr |
| Nov 13, 2:32 AM EST | Special Weather Statement | RAH | Wayne | 28 min |
| Nov 13, 2:52 AM EST | River Flood Warning | RAH | Johnston | 41 hr |
| Nov 13, 3:31 AM EST | River Flood Warning | RAH | Anson, Stanly | 19 hr |
| Nov 13, 4:24 AM EST | River Flood Warning | RAH | Harnett | 30 hr |
| Nov 13, 4:35 AM EST | River Flood Warning | RAH | Cumberland | 5 days |
| Nov 13, 4:39 AM EST | River Flood Warning | RAH | Johnston | 4 days |
| Nov 13, 6:34 AM EST | Areal Flood Warning | RAH | Chatham, Wake | 6 hr |
| Nov 13, 7:54 AM EST | Areal Flood Warning | RAH | Person | 6 hr |
| Nov 13, 8:57 AM EST | River Flood Warning | RAH | Franklin | 53 hr |
| Nov 13, 9:00 AM EST | River Flood Warning | RAH | Wayne | 9 days |
| Nov 13, 9:02 AM EST | River Flood Warning | RAH | Cumberland | 5 days |
Nearby
Areal Flood Warnings in North Carolina, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.